Coming off Thyroxine - New Bowel Condition

Hi all!

To provide a brief summary of where I'm at medically now before I ask for help and advice:

Sept 2014 - Diagnosed hypothyroid after complaining about tiredness to GP, bloods showed slight underactive levels - 50mcg Levo

Summer 2015 - Progressed to 125mcg Levo, symptoms lessened but still present and making life difficult

March 2016 - After months of searching and seeing GP's all over I went to see a private doctor who 'diagnosed me as misdiagnosed'. I came off the hormones as per his instructions, did a test and was within the normal ranges.

I now find myself 3 months removed from thyroid hormones, still battling fatigue (to a slightly lesser degree I was before), and more recently terrible bowel issues (which to the best of my memory is a new issue). Lately I've found I'll go through long periods of not feeling hungry all day, then experiencing a sudden shocking & sharp pain to the abdomen, before having to rush off to the toilet, always experiencing bad diarrhoea.

As our doctors are always telling us "not everything is connected" but I can't help but put two and two together given the time frame of coming off the medication I'd been on a year and a half and developing this new stomach condition. My GP has recently referred me to a gastro specialist to speak with, but I thought I'd check on here if anybody had experienced any similar condition and could offer any advice/reading to attempt to learn more about what's going on. In the last couple of years I've become a part-time endocrinologist in my spare time (haven't we all), but this is a completely new world of problems for me and I'm a bit unsure where to start.

I hope this made at least a little bit of sense, I've attempted to spare you all the waffle of my medical history and get straight to the point. I know my case of potential misdiagnosis may be a somewhat exceptional one, but if anybody has experienced anything similar relating to the bowel issue I discussed please let me know either via comment or message if you'd rather not broadcast!



15 Replies

  • Have you never considered that your diagnosis of misdiagnosis might also be a misdiagnosis? You just cannot trust any doctors were thyroid is concerned. If you posted a few blood test results it would help - with ranges, of course. :)

  • Hi greygoose!

    I have considered that. It's definitely interesting that despite being told explicitly my body doesn't require this medication, there has been both ups and downs of taking it, on the balance however I definitely feel better.

    Though my stomach is now causing me issues and I'm still fatigued, there's been a complete mental clouding lift as a result of coming off the medication, looking back I was a complete zombie whilst I was taking it, there's not a chance they'd get me back onto it.

    As for the blood tests, they've been passed back and forth between two surgeries I've been going to as well as the private clinic, when I'm able to get access to all the records online I'll be sure to post them here, hopefully tomorrow! Although from what I can remember, whilst I was medicated the results were all over the place (although eventually levelled out at 125) whereas now I'm certainly within the "normal range" (although as I've learned on this forum that term may not be entirely accurate). I'll attempt to get those results ASAP!

  • What was 125? Your TSH? There's no question that you were hypo if that was the case. It should be around 1.

    Just because your TSH is now in the normal range, it doesn't mean that you never were hypo, it just means that taking the levo - I imagine you were taking levo - has brought your TSH down.

    And the fact that you feel more clear-headed now you're off the levo, doesn't mean you never needed it. It just means that levo didn't suit you - it doesn't suit a lot of people, it didn't suit me.

    Have you ever had your antibodies tested? TPOab and TgAB. You sound as if you have Hashi's. In which case, you could be in temporary remission - or not.

  • Apologies for the confusion, my blood tests balanced at 125mcg of Levothyroxine

    I tested negative for Hashi's, which was one of the many contributing factors that lead me to seek out Dr Peatfield who was adamant I was not hypothyroid and it was in fact the medication contributing to my symptoms

  • Have you had any tests for antibodies. Positive TPO antibodies = Hashimoto's or the Jekyll and Hyde disease as I call it! TSH can go up and down you can feel hypo (loose bowels) or hyper (constipated)!

  • Hi crimple!

    I have indeed, I was tested and found to not be Hashi's! The information on bowels is interesting though, I'd been led to believe that it was the other way around (hypo & constipation or hyper & loose bowels)

  • Things are never that cut and dried. Symptoms cross over.

    OK, so on the subject of antibodies... You had the TPOab tested, and it wasn't positive, right? Two things there :

    1) Antibodies fluctuate, so you can never rule out Hashi's on the basis of one negative test. Also, some people have Hashi's, but never have high antibodies. The are diagnosed by a scan of the thyroid.

    2) You only had one type of antibody tested. There are two. There is also TgAB - which the NHS never tests, for some unknown reason. There are a lot of people who have low TPOab, but high TgAB - people like me. If I'd been tested on the NHS, I would never have been diagnosed Hashi's.

    So, you really cannot rule out Hashi's as things stand.

  • Sorry, I am suffering brain fog at the moment due to rising TSH inspite of meds! I meant Hypo/constipated and hyper/loose!

  • The irony isn't lost on me don't worry crimp, I hope you feel better soon!

    That way round is even more curious to me then however, as the symptoms I've been experiencing don't quite couple up with my medical history, perhaps the timing could be coincidental!

  • Without knowing what your thyroid results were and aklso




    Vit d3

    Its hard to know

    I doubt you were misdiagnosed much more likely mistreated and have severe deficiences of vitamins or minerals which in turn pre vents you benefitting from thyroid meds

    All my lot had awful bowell problems until they switched to NDT and corrected deficiencies

  • Might be worth checking to see if you have low stomach acid, which may be part of the cause of your bowel problems.

    See this link

    If you scroll down there's the Bicarbonate Burp Test which gives you a rough idea if your acid is low - click on the 2 in square brackets for more info.

  • I occasionally get something I have read is called 'gastric dumping' - ? - but doctor says it's IBS (don't have any other symptoms). I can't link it to diet or anything. I suspect it tends to happen in the earlier part of the day.

    There is a sensation of my insides turning to water, sometimes noisily, and a sensation of everything draining down like water into a sink, waiting for the plug to be removed. It all happens in a moment. No urgency, and no cramps, but always profuse watery diarrhoea, a cold sweat and nausea (my theory is that this unpleasantness is blood sugar related). I usually feel shaky and want to lie down.

    My blood tests (sugar etc) are normal and a recent colonoscopy showed nothing except a small polyp. I do have some trouble absorbing/retaining vitamins.

    It only happens a few times a year though, so that sounds different to what you're experiencing.

  • I would suggest starting from scratch and asking or ordering a Full Thyroid Function Test. (maybe private for ones GP wont/cannot do).

    TSH, T4, T3, Free T4 and Free T3 plus antibodies.

    The test should be the very earliest possible and don't eat before it although you can drink water. (If you were on thyroid hormones you'd allow 24 hour gap between them and test and take afterwards).

    Also ask GP for Vit B12, Vit D, iron, ferritin and folate.

    Get a print-out and put up a new question for comments. Make sure ranges are stated as labs differ in their machines, thus different ranges throughout the country.

  • That is one of the first symptoms I get when hypothyroid - days of constipation and then diarrhoea.

  • When hypo I had gastric symptoms but they varied dependent on where I was in my cycle. Constipated for around 3 weeks a month then stabbing pains about 2 inches to the left of my right hip bone followed by diarrhea for about a week.

    Now I'm properly medicated (I take ndt) the symptoms have bottomed out (could not resist the pun sorry) and things are back to normal. I still get the stabbing pains every now and again but had bowels looked at (virtual colonoscopy) and everything is good there plus I have a fascinating video that could entertain the whole family at Christmas.

    I put it down to my body having got over sensitised when I was ill. I have had a wheat intolerance for about 12 years and every now and again I just can't resist any more which may not be helping....

    I do make sure I eat oat bran daily and that really helped. I know it sounds silly because it's fibre but I think that my guts don't have to work as hard and that the runny tum may be everything just being out of whack

    Good luck

You may also like...